This 9 year old boy underwent small bowel transplantation (6/28) for jejunoileal atresia, and kidney transplantation because of a history of kidney damage thought to be due to antibiotics. The transplant surgery was complicated by poor venous drainage and edema of the graft, and his abdominal incision was left open. Postoperatively he had bouts of hypotension, central line sepsis, abdominal wound infection, and ascites. Intestinal biopsies revealed rejection at various times. Nonetheless, at the time of discharge he had a good appetite and was on a regular diet.
He was readmitted two days after discharge (9/20) because of fever, increased stomal and rectal output, and rectal bleeding. Enterococcus and Pseudomonas infections required antibiotic therapy. Intestinal bleeding continued, and was attributed clinically to thrombocytopenia and, possibly, either rejection or lymphoproliferative disease. Multiple small bowel biopsies were diagnosed as rejection; Epstein-Barr virus infection was also demonstrated in mucosal lymphocytes, but frank post-transplant lymphoproliferative disease (PTLD) was not observed. He was given OKT3 when it was felt that rejection was not responding to therapy with tacrolimus, prednisone, imuran, and mycophenolic acid. He then stabilized and was clinically well.
In October, the patient was dining with his family at a restaurant when he became ill, complained of chest pain, had what was described as a seizure-like episode, and collapsed. He suffered cardiac arrest in the emergency department and required chest compressions, intubation, and pressor therapy.
Additional episodes of heart block were detected in the intensive care unit.
His cardiac rhythm stabilized following placement of a pacemaker. Endoscopy revealed necrotic graft mucosa, and rejection and sepsis were suspected. Graft enterectomy was proposed in order to stabilize his other problems. During surgery, excessive bleeding occurred, and he became increasingly unstable hemodynamically. He could not be resuscitated following complete cardiovascular collapse.